The Asthma and Allergy Foundation of America states that an estimated 7.7 percent of adults and 7.2 percent of children are affected by seasonal and perennial allergies that cause the symptoms of hay fever, also known as allergic rhinitis.
Patients looking for quick relief from their allergy symptoms often turn to fast-acting medications like diphenhydramine.
What Is Diphenhydramine?
The drug belongs to a class of medications called antihistamines; specifically, diphenhydramine is considered a first-generation antihistamine.
First-generation antihistamines were developed for the treatment of allergy symptoms because they quickly block the action of a chemical in the body called histamine, which is known to cause allergy symptoms when the body is exposed to an allergen.
These medications work quickly and are highly effective because they cross the blood-brain barrier; however, they are also more likely to cause side effects as a result, and the side effects that do occur are likely to be more severe than those associated with newer, second-generation antihistamines.
Despite the risk of side effects associated with first-generation antihistamines, antihistamines are so effective that scientists set out to create a medication that would be equally effective in treating allergy symptoms but less likely to cause side effects.
As a result, second-generation antihistamines were created.
These medications do not cross the blood-brain barrier as easily and are thus associated with fewer side effects than first-generation antihistamines.
What Is Diphenhydramine Used To Treat?
As an antihistamine, diphenhydramine is most commonly used for the treatment of symptoms associated with allergic rhinitis, commonly known as hay fever.
However, diphenhydramine is a versatile medication that is also used for the treatment of other medical conditions, including chronic urticaria or hives, symptoms associated with the common cold, cough caused by minor throat or airway irritation, motion sickness, and insomnia.
Diphenhydramine can also be used to treat abnormal movements associated with medical conditions that cause loss of muscle control and balance, such as parkinsonian syndrome.
What Causes Allergic Rhinitis?
An allergen is a substance that would normally be considered harmless by most people’s immune systems, but people with allergies experience a defensive reaction when exposed to the substance.
People are allergic to a wide range of substances, but the allergens most commonly associated with allergic rhinitis are environmental in nature and include things like tree and plant pollen, pet dander, mold and mildew, dust mites, cockroaches, and more.
When a person with allergies breathes air that contains one of these substances, they may begin to experience symptoms of allergic rhinitis.
The symptoms of allergic rhinitis include itchy, watery eyes; sneezing; nasal congestion; excess mucus production; and more.
These symptoms begin when the body detects the presence of an allergen and starts to produce a chemical called histamine.
The histamine travels to different cells in the body and attaches to receptors on cells, where it relays a message to start initiating the symptoms commonly associated with an allergic reaction.
The severity of a person’s allergic reaction can vary depending on the amount of an allergen they are exposed to, the severity of their allergies, and more.
Medications like diphenhydramine can be used to treat acute allergy symptoms associated with allergic rhinitis, but they do not prevent symptoms from occurring and do not treat the root cause of an allergic reaction.
Instead, people with allergies should try their best to avoid exposure to an allergen.
How Does Diphenhydramine Treat Allergic Rhinitis?
Antihistamines like diphenhydramine work to treat allergic rhinitis symptoms by blocking the action of a chemical called histamine in the body.
When exposed to an allergen, people with allergies start to produce a chemical called histamine, which binds to receptors on cells and creates symptoms like sneezing, itching, and nasal congestion.
Antihistamines bind to these receptors before the histamine has a chance to, which limits the amount of allergy symptoms that a person may experience.
Diphenhydramine works quickly to stop allergy symptoms, but its considerable side effects mean that the medication is usually not recommended for daily use in the prevention of allergy symptoms.
How Long Does It Take For Diphenhydramine To Work?
One of the reasons that diphenhydramine is such a popular medication for the treatment of acute allergy symptoms and insomnia is that it starts to work quickly to relieve symptoms.
The medication typically begins to start working in 20 to 30 minutes and people will notice that they start to become drowsy.
Allergy symptoms and cold symptoms begin to improve in about 20 minutes, and the medication typically works for anywhere from 4 to 6 hours.
- 100-count bottle of Benadryl Ultratabs Antihistamine Allergy Relief Tablets with 25 mg diphenhydramine HCl for powerful allergy & cold relief in 1 pill* *temporarily relieves runny nose & sneezing due to upper respiratory allergies or the common cold
- The small, oval shaped coated tablets with the antihistamine diphenhydramine HCl provides relief for hay fever or other upper respiratory allergy symptoms & cold symptoms like sneezing & runny nose
- Effective & powerful multi-symptom allergy relief for unexpected allergies from an allergist recommended brand. Works when you need it most.
- A trusted allergy brand, Benadryl Ultratabs provide powerful relief for unexpected allergies & relieves symptoms like sneezing, runny nose & itchy, watery eyes & cold symptoms like sneezing & runny nose
- Allergy medicine from a doctor recommended brand for safe & effective*** allergy relief in a small, easy-to-swallow tablet form to be used by adults & children ages six & up for relief of both indoor & outdoor allergies ***when used as directed
- Effective Allergy Relief When You Need It!
- Running Nose
- Itchy Throat
- Watery Eyes
How Do I Know What Dose of Diphenhydramine To Take?
The reason why you are taking diphenhydramine will influence what dose of the medication you should take.
The medication typically comes in doses of 25 mg, so most of the dosage recommendations are given in increments of 25 mg.
In general, adults will take a dose of 25 mg to 50 mg every four to six hours to control symptoms of allergic rhinitis, urticaria, symptoms of the common cold, and motion sickness.
The amount that an adult should take (25 mg or 50 mg) will depend on the severity of their symptoms and how they tolerate the side effects of the medication, as well as the time of the day that the medication is taken, as diphenhydramine can cause drowsiness.
Patients who have never taken the medication before should try using the smallest dose first to determine how they react to the medication. It’s best to consult a pharmacist or doctor for guidance on how to take diphenhydramine.
When used for insomnia, most adults will take 50 mg of diphenhydramine at bedtime.
The medication should not be used for more than two weeks for the treatment of insomnia, as it can be habit-forming.
When used in children for allergic reactions, the amount of diphenhydramine varies by age.
Children between the ages of 2 and 6 may receive a dose of 6.25 mg by mouth every 4 to 6 hours as needed.
Children between the ages of 6 and 12 may receive a dose of between 12.5 mg and 25 mg by mouth every 4 to 6 hours as needed.
Children ages 12 and older can take a dose of 25 to 50 mg by mouth every 4 to 6 hours.
Diphenhydramine should not be used to treat symptoms of insomnia in children under the age of 12. It’s best to consult a healthcare provider before administering diphenhydramine to a child.
Are There Any Side Effects I Should Be Aware Of?
As a first-generation antihistamine, diphenhydramine is known to cause a long list of side effects, some of which can be severe. Your risk of experiencing side effects increases with your dose of the medication.
Side effects commonly associated with diphenhydramine include:
- Dry mouth, nose, and throat
- Loss of appetite
- Increased chest congestion
- Muscle weakness
- Excitement, particularly in children
In rare cases, diphenhydramine can cause serious side effects, including vision problems, difficulty urinating, and painful urination.
Patients experiencing any of these side effects should seek medical attention immediately.
What Drug Interactions Are Associated With Diphenhydramine?
Due to its potential to cause severe drowsiness, there are a number of drugs that should not be taken with diphenhydramine.
Therefore, it’s important to tell your doctor and pharmacist about all medications and supplements you are taking, including prescription medications, over-the-counter drugs, dietary supplements, and herbs.
Serious drug interactions may result from combining diphenhydramine with certain drugs, such as:
- Sodium oxybate
Additionally, diphenhydramine should not be taken with other medications that can cause drowsiness or dizziness as a side effect, including other medications that contain diphenhydramine.
It is possible to overdose on diphenhydramine by taking too much of the ingredient.
Diphenhydramine is most well known for its treatment of allergic rhinitis (hay fever), but the medication can also be used for the treatment of symptoms associated with the common cold, relief of cough caused by minor throat or airway irritation, prevention and treatment of motion sickness, and treatment of insomnia.
The most common side effects associated with diphenhydramine include drowsiness, dizziness, and dry mouth, but there are many side effects that can occur when using the medication.
Patients should be careful to avoid using diphenhydramine with other medications that cause drowsiness or dizziness.
References, Studies and Sources:
Owner, entrepreneur, and health enthusiast.
Chris is one of the Co-Founders of Allergies.org. An entrepreneur at heart, Chris has been building and writing in consumer health for over 10 years. In addition to Diabetic.org, Chris and his Acme Health LLC Brand Team own and operate USARx.com, Diabetic.org, Pharmacists.org.
Chris has a CFA (Chartered Financial Analyst) designation and is a proud member of the American Medical Writer’s Association (AMWA), the International Society for Medical Publication Professionals (ISMPP), the National Association of Science Writers (NASW), the Council of Science Editors, the Author’s Guild, and the Editorial Freelance Association (EFA).
Our growing team of healthcare experts work everyday to create accurate and informative health content in addition to the keeping you up to date on the latest news and research.